Texas, 2021

Hail and Damaging Winds in Texas, May 27, 2021

May 27, 2021 · NWS OUN · 9 events in 4 counties and zones

An upper trough and a cold front helped spark storms during the afternoon of the 27th across northern OK. Storms moved southward through the evening, producing numerous severe wind and hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper trough and a cold front helped spark storms during the afternoon of the 27th across northern OK. Storms moved southward through the evening, producing numerous severe wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 5:14 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 27, 5:14 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
614 PM CDT Thu May 27 2021

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 224 PM CDT Thu May 27 2021

Strong to severe thunderstorms will continue into the evening
across most of the area as a cold front moves into minimally-
capped environment (per 18Z special upper air sounding). The
ongoing storms could push out an outflow boundary or two, which
could lead to slight enhancement of a tornado threat if any storms
can form along it, as winds ahead of the boundary could be backed
slightly. Currently, as storms form along the aforementioned cold
front later this afternoon, there may be a brief window for some
discrete storms. The deep-layer shear vector being mostly
parallel to the boundary will foster storm conglomeration shortly
after initiation, and eventually forming into a line that will
move through west-central and central OK. The main threats still
appear to be damaging winds in excess of 80mph and hail up to the
size of baseballs, as SPC mesoanalysis suggests there is at least
MLCAPE values upwards of at least 3000 J/kg across the area. With
numerous storms producing heavy rain rates across areas with
already moist soils, flooding and flash flooding could be possible
across central OK into northern and northeast OK.

Bunker

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 224 PM CDT Thu May 27 2021

Over the weekend mid-level heights will gradually increase as an
approaching mid-level ridge moves into the area. Showers and
thunderstorms are possible on Sunday as a shortwave trough
traverses the area and attendant upslope flow along the Rockies.
Another shortwave should move through on Monday morning, bringing
with it additional chances for showers and storms. A longwave
trough will move in by Tuesday morning and an associated cold
front will bring in showers and storms across the area. Northerly
surface flow should persist through much of the long term, with
slight chances for showers and storms. High temperatures should
stay in the mid to upper 70s across most of the area throughout
the period.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Thu May 27 2021

Showers and thunderstorms will continue to move south across the
area this evening. Some MVFR ceilings and visibilities are
possible with these storms as they move through. Otherwise,
northerly winds will persist through the period behind the cold
front. Ceilings should generally lift after the storms pass.

&&

.UPPER AIR...
Issued at 224 PM CDT Thu May 27 2021

An Upper Air flight is planned later at 00Z..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  72  54  72 /  90   0  10  10
Hobart OK         60  75  56  74 /  70  10  10  10
Wichita Falls TX  65  77  60  76 /  80  30  30  20
Gage OK           53  72  53  73 /  10  10  10  10
Ponca City OK     53  72  50  72 /  50   0   0   0
Durant OK         66  80  59  75 /  90  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Friday for OKZ008-012-013-018>020-
     024>031.

TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...13
Hazardous weather outlook, May 27, 5:51 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
651 PM CDT Thu May 27 2021

OKZ004>048-050>052-TXZ083>090-290000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
651 PM CDT Thu May 27 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms Thursday
evening across most of central and southern Oklahoma into parts
of western north Texas. Storms will continue to develop along a
cold front in central OK and move south across the area. Large
hail up to the size of baseballs and damaging winds up to 80 mph
will be the main threats. During the early evening there will
also be a low tornado risk.

.Heavy Rainfall...
Localized heavy rainfall and flooding will be possible late on
Thursday, mainly across central and southern Oklahoma and north
Texas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
Oklahoma and western north Texas should prepare for severe
weather operations this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Friday and Saturday will see thunderstorm chances across mainly
southern Oklahoma and north Texas. More widespread chances for
showers and storms will return Sunday through Wednesday of next
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 27, 6:27 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      2 NW NORMAN             35.24N 97.46W
05/27/2021                   CLEVELAND          OK   EMERGENCY MNGR

            GODDARD STREET FLOODED AT FIRE STATION 7.

&&
Local storm report, May 27, 6:29 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      1 SSW NORMAN            35.20N 97.45W
05/27/2021                   CLEVELAND          OK   TRAINED SPOTTER

            AT LEAST 3 CARS STALLED AT LINDSEY/ELM
            STREET INTERSECTION. WATER UP TO 2 FEET.

&&
Special weather statement, May 27, 6:35 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
735 PM CDT Thu May 27 2021

OKZ027-280100-
Grady OK-
735 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Grady County Until 800 PM
CDT...

AT 732 PM CDT, a strong thunderstorm was located near Norge, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3495 9809 3502 9809 3514 9802 3503 9767
      3493 9767 3477 9777
TIME...MOT...LOC 0032Z 298DEG 21KT 3503 9800

..speg.
Local storm report, May 27, 6:46 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FLASH FLOOD      NORMAN                  35.22N 97.44W
05/27/2021                   CLEVELAND          OK   LAW ENFORCEMENT

            MAIN AND PETERS FLOODED WITH MANHOLE COVERS
            DISLODGED.

&&
Local storm report, May 27, 6:55 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FLOOD            1 W SHAWNEE             35.33N 96.94W
05/27/2021                   POTTAWATOMIE       OK   EMERGENCY MNGR

            BENEDICT ST IS FLOODED, 1 VEHICLE STALLED,
            TO BE CLOSED.

&&
Special weather statement, May 27, 7:09 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
809 PM CDT Thu May 27 2021

OKZ027-038-039-280145-
Grady OK-Stephens OK-Comanche OK-
809 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Grady...north central
Stephens and east central Comanche Counties Until 845 PM CDT...

AT 808 PM CDT, a strong thunderstorm was located 4 miles west of Rush
Springs, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3474 9817 3488 9804 3473 9767 3470 9767
      3449 9784
TIME...MOT...LOC 0108Z 304DEG 23KT 3477 9804

..speg.

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
May 27, 7:13 PM CST
Where
Hardeman County, Quanah
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Hail, Hardeman

When
May 27, 7:15 PM CST
Where
Hardeman County, Quanah
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Hail, Hardeman

When
May 27, 7:28 PM CST
Where
Hardeman County, 4 mi ESE of Quanah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.270, -99.680

Hail, Wilbarger

When
May 27, 8:02 PM CST
Where
Wilbarger County, 5.76 mi W of Vernon Wilbarger Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
34.210, -99.380

Hail, Wichita

When
May 27, 9:13 PM CST
Where
Wichita County, 3.5 mi WSW of Burkburnett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.080, -98.620

Hail, Wichita

When
May 27, 9:19 PM CST
Where
Wichita County, 0.69 mi S of Burkburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.080, -98.560

Thunderstorm Wind, Wichita

When
May 27, 9:25 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Thunderstorm Wind, Archer

When
May 27, 9:30 PM CST
Where
Archer County, 0.57 mi E of Lakeside City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.830, -98.540

Shed and windows damages. Time estimated by radar.

Hail, Wichita

When
May 27, 9:36 PM CST
Where
Wichita County, 2.69 mi SW of (Sps)sheppard Afb
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
33.960, -98.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961796, 961795, 961794, 961793, 961792, 961791, 961790, 961789, 961787.